Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 12, NWS Austin/San Antonio, TX

June 15, 2023Llano County, Texas

NWS Austin/San Antonio, TX issued this tornado warning at Jun 15, 2023, 5:19 PM CDT for Llano County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2023, 5:19 PM CDT (22:19 UTC)
Expired
Jun 15, 2023, 5:45 PM CDT
In force
26 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Llano County, TX

The radar

The Ft Hood radar (KGRK), 132 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2584 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

207 
WFUS54 KEWX 152219
TOREWX
TXC299-152245-
/O.NEW.KEWX.TO.W.0012.230615T2219Z-230615T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Austin/San Antonio TX
519 PM CDT Thu Jun 15 2023

The National Weather Service in Austin San Antonio has issued a

* Tornado Warning for...
  Northwestern Llano County in south central Texas...

* Until 545 PM CDT.
    
* At 519 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Valley Spring, or 8 miles northwest of Llano,
  moving east at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Llano and Valley Spring. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3080 9886 3089 9885 3085 9860 3075 9863
TIME...MOT...LOC 2219Z 284DEG 19KT 3083 9879 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

27
1 follow-up statement
380 
WWUS54 KEWX 152236
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
536 PM CDT Thu Jun 15 2023

TXC299-152245-
/O.EXP.KEWX.TO.W.0012.000000T0000Z-230615T2245Z/
Llano TX-
536 PM CDT Thu Jun 15 2023

...THE TORNADO WARNING FOR NORTHWESTERN LLANO COUNTY WILL EXPIRE AT
545 PM CDT...
    
The tornado threat has diminished and the Tornado Warning will be 
allowed to expire. However, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area.

LAT...LON 3080 9886 3089 9885 3085 9860 3075 9863
TIME...MOT...LOC 2235Z 284DEG 19KT 3081 9871 

$$

27

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Jun 15, 2:46 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 15, 2:46 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
246 PM CDT Thu Jun 15 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Friday night)
Issued at 244 PM CDT Thu Jun 15 2023

Above average heat combined with abnormally high dew points have
been in place from this morning through early this afternoon. While
some low clouds persisted along I-35 into early afternoon, skies
have cleared out elsewhere. The low clouds and shallow near-surface
moisture, like the past several days, should keep the afternoon
highs near or below 100 degrees for locations along the I-35
corridor today. However, peak heat indices with the high dew points
will reach into the 108 to 114 range, where the Heat Advisory is
currently in effect. For portions of the Rio Grande Plains, the
combination of the high dew points and the temperatures already on
their way to 100 degrees early this afternoon, has heat indices
already climbing above 110 degrees. While the dew points will be
expected to gradually mix out across this region, the peak heat
indices across this region could peak between 115 and 118 degrees,
thus the region for the upgrade to an Excessive Heat Warning into
this evening across Dimmit, Maverick and Zavala counties.

Similar to the past several days, there will be some low potential
for a lone supercell or two that could develop and/or move into
north-northwestern portions of our CWA during late this afternoon
into this evening. The greatest confidence and areal coverage of
severe storms focuses farther north, closer to the Red River and
Oklahoma. Large hail and damaging winds would be the main hazards
with any severe storm, along with some frequent cloud-to-ground
lightning and locally heavy rain. Outside from this low potential,
conditions remain rain free.

Tonight through Friday likely will see the center of the ridge to
our south nudge slightly northward. Additionally, the 700-850 mb
temperatures also rise slightly as well into and through Friday as
well. Models do still indicate the development of some low level
clouds during the overnight into Friday morning but show lower
concentration than the past few days and a greater focus over the
coastal plains. Clouds decrease to mostly sunny skies by midday
Friday. Given all this, tomorrow's afternoon highs do look to be
higher with majority of the area eclipsing the 100 degree mark. A
greater degree of mixing in the afternoon, especially across our
southwestern counties, looks to keep heat indices below Excessive
Heat Warning criteria. However, peak heat indices are likely to
still run in the 108 to 114 degree range and the ongoing Heat
Advisory remains in target for much of South-Central Texas from
Friday afternoon through Friday evening. Friday night should see
some returning low clouds and continue to remain very warm and
humid.

Late Friday afternoon into Friday evening has an outlier hi-res
solution or two that still shows the remote shot of an isolated
storm in the late afternoon with daytime heating. SPC kept the
thunder line out of the region on its day 2 outlook. Mentionable
PoPs will not be included but did add a 5 to 10 percent chance
within the afternoon/evening hours on Friday.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 244 PM CDT Thu Jun 15 2023

There are no significant changes to the long term forecast, with hot
and dry weather forecast to persist.

The best chances for precipitation will be on Saturday afternoon
when a shortwave will attempt to flatten the ridge, possibly
allowing for enough lift to produce a thunderstorm or two over the
northern Hill County. The main CAMs available to us now keep this
activity just north of the CWA border, but if trends shift south
then we'll need to increase PoPs a bit to mention the thunderstorm
possibility. The environment remains the same, so large hail and
some strong/damaging wind gusts would be possible with any storms.
The NBM keeps the rest of the period dry, but it looks like the
ridge centered over Mexico will try to slide west a bit through the
early portion of next week which would result in more northerly flow
aloft, possibly opening up a better window for an isolated storm or
two during the afternoons. Confidence in this is extremely low
however, so we will be sticking with the NBM.

From a temperature and heat index standpoint, it looks like the
trend will be to either warm slightly or hold steady through
Tuesday, with some slightly cooler temperatures possible Wednesday-
Thursday. At a minimum, heat advisories will be needed each day for
areas outside of the Hill County and southern Edwards Plateau,
though it is possible counties in these areas may need an advisory
on a day or two. We're electing to take a more day-by-day approach
with the headlines however, since several days are looking to be on
the advisory/warning borderline for many counties and we want to
avoid confusion by trying to predict exactly what is going to happen
multiple days out. It also doesn't help that temperatures and
dewpoints from the NBM have been a little iffy recently (struggling
with mixing or lack thereof in the afternoons). Regardless of the
exact numbers, it is going to continue to feel unpleasant outside
for the foreseeable future.

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Thu Jun 15 2023

VFR conditions are already in place at KAUS and KDRT while KSAT/KSSF
should improve from MVFR to VFR conditions over the next hour. The
VFR conditions will remain into tonight. The low clouds concentrate
best across the coastal plains during the overnight through Thursday
morning but MVFR ceilings could move into I-35 TAF sites with KSAT
and KSSF having the greater confidence compared to KAUS. Expect VFR
conditions to return by midday and continue through the remainder of
Friday afternoon. Light to moderate south-southeasterly to east-
southeasterly winds continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78 103  79 103 /  10   0   0   0
Austin Bergstrom Intl Airport  77 101  77 101 /  10   0   0   0
New Braunfels Muni Airport     77 101  77 101 /   0   0   0   0
Burnet Muni Airport            76 104  77 100 /   0   0   0  10
Del Rio Intl Airport           80 107  81 106 /   0   0   0   0
Georgetown Muni Airport        78 103  77 101 /  10  10   0   0
Hondo Muni Airport             77 103  77 103 /   0   0   0   0
San Marcos Muni Airport        77 102  77 101 /   0   0   0   0
La Grange - Fayette Regional   78  99  78  99 /   0   0  10   0
San Antonio Intl Airport       78 102  79 101 /   0   0   0   0
Stinson Muni Airport           78 103  78 102 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Friday for Atascosa-Bastrop-Bexar-
Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-Guadalupe-Hays-Karnes-
Lavaca-Lee-Medina-Travis-Uvalde-Williamson-Wilson.

Excessive Heat Warning until 8 PM CDT this evening for Dimmit-
Maverick-Zavala.

Heat Advisory from 8 PM this evening to 8 PM CDT Friday for Dimmit-
Maverick-Zavala.

&&

Short-Term...Brady
Long-Term...Gale
Aviation...Brady
Hazardous weather outlook, Jun 15, 12:58 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1258 PM CDT Thu Jun 15 2023

TXZ171>173-183>194-202>209-217>225-228-161800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1258 PM CDT Thu Jun 15 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

An Excessive Heat Warning is in effect through this evening across
portions of the Rio Grande Plains as heat indices as high as 118
degrees will be possible.

A Heat Advisory is now in effect through Friday evening for much
of South Central Texas including the I-35 corridor, and the
Coastal Plains as heat indices up to 114 degrees will be possible.

There is a slight chance for isolated thunderstorms over portions
of Hill Country and the I-35 Corridor later this afternoon and
evening. Any storms that develop would likely become severe with
large hail and damaging winds being the main hazards. A level 2 of
5 risk is in place for Burnet and Llano counties and a level 1 of
5 risk is in place for the northern Hill Country and portions of
the I-35 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Above average temperatures will continue through the next week,
and combined with humidity across the region, residents will need
to take precautions to guard against heat illness during this
time. Heat Advisories and perhaps Excessive Heat Warnings will be
possible for portions of the area on many days through this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 15, 3:21 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
321 PM CDT Thu Jun 15 2023

TXZ171-172-183>190-202-160100-
Llano-Burnet-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Kinney-
Including the cities of Llano, Burnet, Del Rio, Rocksprings,
Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco,
and Brackettville
321 PM CDT Thu Jun 15 2023

...HOT TEMPERATURES AND ELEVATED HEAT INDICES WILL CONTINUE
THROUGH EARLY EVENING...

A combination of air temperatures ranging from the upper 90s to
lower 100s and dew points in the mid to upper 70s are contributing
to high heat index readings over Hill Country and the southern
Edwards Plateau this afternoon. Said heat index values could
become dangerous for those spending prolonged periods of time
outdoors. Be sure to drink plenty of water, take frequent breaks
in shaded and/or air-conditioned environments, and wear light-
colored and loose-fitting clothing if planning to be outside
through the early evening hours today. Temperatures will begin to
decline near and after sunset.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:47 PM CDTExcessive Heat WarningEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 16 more7 hr
Jun 15, 12:47 PM CDTHeat AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more4 days
Jun 15, 4:44 PM CDTSevere Thunderstorm WarningEWXLlano46 min
Jun 15, 5:26 PM CDTSevere Thunderstorm WarningEWXLlano43 min
Jun 15, 6:17 PM CDTSpecial Weather StatementEWXLlano43 min
Jun 15, 6:43 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano47 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.